Maine, 2009

Tornado and Hail in Maine, May 24, 2009

May 24, 2009 · NWS CAR · 14 events in 1 county or zone

Severe thunderstorms developed across northern Aroostook county during the afternoon of the 24th in advance of a cold front crossing the region. large hail and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms developed across northern Aroostook county during the afternoon of the 24th in advance of a cold front crossing the region. The thunderstorms produced damaging winds...large hail and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 24, 11:58 AM EST, 54 minutes earlier.

Area forecast discussion, May 24, 11:58 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1258 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. COLD HIGH PRESSURE
WILL BUILD DOWN FROM CANADA TONIGHT AND MONDAY AND CREST OVER THE
STATE ON TUESDAY. THE HIGH WILL MOVE EAST OF THE REGION ON WEDNESDAY
AS A WEAK WARM FRONT APPROACHES THE DOWNEAST COAST.
&&

.NEAR TERM /THROUGH TONIGHT/...
DECIDED TO ADD THE MENTION OF SMALL HAIL WHERE TSTMS WILL DEVELOP.
LATEST LAPS SOUNDINGS AND LOCAL HAIL STUDY INDICATES HAIL COULD
REACH PEA TO SMALL MARBLES W/ELVATED CORES HITTING 55 DBZ UP THROUGH
20K FT. CONVECTIVE TEMP BEING REACHED ALREADY ACROSS PORTIONS OF
NORTHERN AREAS. PWS INCREASING TO >.75 W/LOADING OF MOISTURE FROM
800-700MBS.

UPPER LOW CNTRD OVR HUDSON BAY W/ LOW AMPLITUDE UPPER TROF XTNDG
SWRD ACROSS THE ERN GRT LAKES. NUMEROUS WEAK EMBD SHORT WAVES IN
THE FAST WSWRLY UPPER FLOW ACROSS OUR REGION AND THESE WILL BE THE
PRIMARY FOCUS IN THE NEAR TERM... AT THE SFC...COLD FRONT
CURRENTLY XTNDS FROM CENTRAL QUEBEC SSW ACROSS THE ERN GRT
LAKES W/ A STATIONARY FRONT ORIENTED W-E OFF THE SRN NEW ENGLAND
COAST ACROSS THE SRN GULF OF MAINE... LOW AMPLITUDE NATURE OF THE
UPPER TROF PRODUCING LITTLE IN THE WAY OF SIGNIFICANT FORCING/LIFT
ACROSS OUR REGION SO ARE MAINLY SEEING JUST SOME VRY LGT RETURNS ON
RADAR W/ A LITTLE BIT MORE ACTION TO OUR S - FROM SRN NEW ENGLAND
TO OFF THE SRN MAINE COAST - N OF THE STATIONARY BNDRY... COLD
FRONT TO OUR W FCST TO SWING ACROSS OUR FAR WRN AREAS THIS AM AND
THE N OFF THE DOWNEAST COAST LATER THIS EVE. SOME SFC CONVERGENCE
ASSOCIATED W/ THIS FRONT WILL LIKELY PROVIDE THE BEST CHCS FOR
SHOWER ACTIVITY AS IT CROSSES THE REGION. WILL CONT TO CARRY
MAINLY CHC POPS ACROSS THE FA TDY W/ CLDS/POPS DCRSG TO NIL FROM NW TO
SE LATER THIS AFTN AND ERLY EVE BEHIND THIS FRONT. COOLER AND
DRIER AIR WILL BEGIN TO OVERSPREAD THE FA TNGT W/ CONTD CLRG SKIES
AND NIL POPS ACROSS THE FA...
&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE BUILDING IN FROM CENTRAL CANADA WILL PUSH SOME
UNSEASONABLY CHILLY AIR ACROSS THE AREA DURING THE DAY MONDAY.
UNDER GUSTY NORTHWEST WINDS TEMPERATURES WILL ONLY REACH THE 50S
ACROSS THE NORTH MONDAY WITH HIGHS IN THE MID 60S DOWNEAST. THE
COLD AIR IN PLACE WILL THEN BRING THE POTENTIAL FOR A WIDESPREAD
FROST AND FREEZE MONDAY NIGHT. TEMPS SHOULD DROP INTO THE MID 20S
OVER THE NORTHWEST TO AROUND 32 DOWNEAST WITH LOWS ULTIMATELY
DEPENDING ON HOW MUCH WINDS CAN SUBSIDE MONDAY NIGHT. AFTER A COLD
START TUESDAY SUNSHINE SHOULD RETURN TEMPS TO NEAR 60 NORTH AND
THE LOW 60S DOWNEAST. SOME THIN HIGH CLOUDS MAY BEGIN TO INCREASE
IN RESPONSE TO WARM ADVECTION ALOFT.
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
OUR FOCUS GOING INTO MID WEEK WILL BE ON THE NORTHEAST PROGRESS OF
THE SUBTROPICAL MOISTURE THATS BEEN AFFECTING FLORIDA THE LAST FEW
DAYS. CLOUDS WILL INCREASE TUESDAY NIGHT...MAINLY DOWNEAST...AND RAIN
MAY MOVE INTO DOWNEAST AREAS DURING THE DAY ON WEDNESDAY. THE GFS
IS CONSISTENT IN KEEPING THE MOISTURE DOWNEAST WITH TOO STRONG A
WEST NORTHWEST FLOW ALOFT OVER THE NORTH TO ALLOW MOISTURE TO
SPREAD NORTH. THE NAM AND GEM HOWEVER FAVOR BRINGING RAIN...AT
LEAST SOME LIGHT RAIN...FURTHER NORTH WEDNESDAY. ALSO...THE GEM
BRINGS A SIGNIFICANT SECOND ROUND OF RAIN FRIDAY NORTHWARD AHEAD
OF A COLD FRONT. GENERALLY DRY CONDITIONS SHOULD RETURN FOR THE
END OF THE WEEK.
&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR CONDS ALL TAF SITES ATTM... SOME PSBL MVFR/IFR ERLY THIS AM
XPCTD ACROSS OUR SRN TAF SITES IN THE LGT SRLY LL ONSHORE FLOW W/
PTCHY MVFR PSBL ALL TAF SITES TDY IN ANY SHOWER ACTIVITY. VFR
CONDS ANTICIPATED AT ALL TAF SITES TNGT...

VFR CONDITIONS ARE EXPECTED INTO MIDDAY WEDNESDAY. CONDITIONS MAY
LOWER TO IFR DOWNEAST WEDNESDAY NIGHT AS A WARM FRONT AND SOME
MOISTURE APPROACHES. A RETURN TO VFR CONDITIONS IS LIKELY ON
THURSDAY.
&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THROUGH MID WEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...NORTON
SHORT TERM...BLOOMER
LONG TERM...BLOOMER/KHW
AVIATION...NORTON/KHW
MARINE...NORTON/KHW/BLOOMER
Hazardous weather outlook, May 24, 2:25 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
325 AM EDT SUN MAY 24 2009

MEZ001>006-010-011-015>017-029>032-250730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
325 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-250730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
325 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 149 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
May 24, 12:52 PM EST
Where
Aroostook County, 0.47 mi E of Allagash
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.080, -69.040

Wind gusts were estimated at 60 mph.

Hail, Aroostook

When
May 24, 1:00 PM EST
Where
Aroostook County, 1.41 mi E of St Francis
Measured
0.75 in hail
Reported by
Public
Coordinates
47.170, -68.890

Tornado, Aroostook

When
May 24, 1:15 PM EST to 1:19 PM EST
Where
Aroostook County, 2.73 mi WNW of Eagle Lake to Eagle Lake
Rating
EF1
Path length
2.73 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
47.050, -68.650

A mini-supercell thunderstorm produced an EF1 tornado at the town of Eagle Lake. The tornado began near the Pinette Brook crossing of Convent Road. The tornado was then intermittently on the ground while moving through Eagle Lake...eventually dissipating just before crossing State Route 11. Along the tornado path...hundreds of trees were snapped or uprooted in intermittent swaths and patches (DI 27, DOD 4). The tornado also destroyed an outbuilding...moderately damaged one home and caused minor damage to several homes and vehicles. A transport trailer was also overturned. Based on the damage...the tornado winds were estimated at around 110 mph. The average path width was around 150 yards.

Hail, Aroostook

When
May 24, 1:27 PM EST
Where
Aroostook County, 4.78 mi NE of (Liz)loring Afb Lime
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
47.000, -67.800

The hail covered the ground.

Hail, Aroostook

When
May 24, 1:37 PM EST
Where
Aroostook County, 0.84 mi NE of Eagle Lake
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.040, -68.590

Thunderstorm Wind, Aroostook

When
May 24, 2:00 PM EST
Where
Aroostook County, 0.84 mi SE of (Car)caribou Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.860, -68.010

An 18 inch diameter tree was snapped near Cary Medical Center by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
May 24, 2:00 PM EST
Where
Aroostook County, 0.84 mi SW of Colby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.890, -68.140

A 50 ft by 100 ft shed was blown down by wind gusts estimated at 60 mph.

Hail, Aroostook

When
May 24, 2:00 PM EST
Where
Aroostook County, 0.84 mi SE of (Car)caribou Arpt
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
46.860, -68.010

Thunderstorm Wind, Aroostook

When
May 24, 2:05 PM EST
Where
Aroostook County, 0.47 mi W of Ft Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.770, -67.830

Four trees were toppled on the Grimes Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
May 24, 2:05 PM EST
Where
Aroostook County, 0.84 mi SE of (Car)caribou Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -68.010

Four trees were toppled on Grimes Mill Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
May 24, 2:05 PM EST
Where
Aroostook County, 0.84 mi SE of (Car)caribou Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -68.010

A large tree was toppled on York Street by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
May 24, 2:10 PM EST
Where
Aroostook County, 0.84 mi SE of (Car)caribou Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -68.010

Several trees and power lines were toppled in Caribou by wind gusts estimated at 60 mph.

Hail, Aroostook

When
May 24, 2:10 PM EST
Where
Aroostook County, 4.55 mi NNW of Connor
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
47.010, -68.010

Thunderstorm Wind, Aroostook

When
May 24, 2:23 PM EST
Where
Aroostook County, 0.47 mi W of Ft Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.770, -67.830

Two trees were toppled across the Center-Limestone Road by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyThe tornado archive for Maine, 2009Warnings in Maine, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171737, 171738, 171779, 171783, 171787, 171793, 171797, 171798, 171800, 171801, 171802, 171803, 171805, 171806.